Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 115, NWS Kansas City, MO

May 15, 2009Jackson County, Lafayette County, Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at May 15, 2009, 8:19 PM CDT for Jackson County, Lafayette County, Ray County, Missouri. It took effect at May 16, 2009, 7:23 AM CDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
May 15, 2009, 8:19 PM CDT (01:19 UTC)
In effect from
May 16, 2009, 7:23 AM CDT
Expired
May 17, 2009, 2:55 PM CDT
In force
32 hr
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Napoleon (NAPM7). The gauge peaked at 18.27 ft at May 16, 2009, 10:00 PM CDT.

actionminormoderate1015202505/1605/1705/18
Action stage
14 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06894650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 15, 6:45 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 15, 6:45 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT FRI MAY 15 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

OUTFLOW BOUNDARY CONTINUES TO SAG SOUTH AS A COLD POOL IS
OVERWHELMING THE AMBIENT SHEAR. BRISK...MOIST AND UNSTABLE SSW LOW
LEVEL FLOW CONTINUED TO FEED STRONG TO SVR CONVECTION JUST NORTH OF
THE BOUNDARY. COPIOUS MOIST INFLUX HAS PRODUCED VERY HEAVY RAINFALL
IN THIS BAND OF CONVECTION LATE THIS AFTERNOON WITH THE CONVECTION
SLOWLY DEVELOPING SOUTH AS THE OUTFLOW BOUNDARY SAGS SOUTH. THIS
TREND WILL CONTINUE THIS EVENING. A LOW TORNADIC THREAT WILL
CONTINUE ALONG THE OUTFLOW BOUNDARY AS THE LOW LEVEL SHEAR IS LOCALLY
ENHANCED. OUTSIDE OF THE TORNADIC THREAT ALONG THE BOUNDARY...MODEST
SFC-6KM SHEAR AND MDT-STG INSTABILITY WILL CONTINUE TO PRODUCE THE
THREAT OF STG TO SVR CONVECTION.

A SFC WAVE HAS FORMED ON THE OUTFLOW BOUNDARY JUST SW OF TOP. THIS
WAVE WILL SHIFT ESE AS A SHORTWAVE MOVES EAST FM WRN KS. THE PASSAGE
OF THIS SFC WAVE WILL END THE THREAT OF SIGNIFICANT CONVECTION. THE
COLD FRONT ENTERING NW MO WAS ENTERING A STABLE ENVIRONMENT WITH ONLY
WEAK CONVECTION EXPECTED ALONG THE BOUNDARY. IT IS LIKELY THAT THIS
BOUNDARY WILL ACCELERATE THE SFC WAVE MVMNT. THE THREAT OF CONVECTION
WILL END BY AROUND MIDNIGHT WITH COOLER AND DRIER AIR ADVECTING SE.

DUE TO THE SLOW SOUTHWARD DEVELOPMENT OF CONVECTION...WILL HOLD
CURRENT FLASH FLOOD WATCHES.

DRY AND PLEASANT CONDITIONS IS EXPECTED THROUGH THE WEEKEND AS A COOL
SFC RIDGE BUILDS INTO THE CENTRAL PLAINS.

DB

MEDIUM RANGE

MODELS ALL SIMILAR IN BUILDING AN UPPER RIDGE INTO MISSOURI IN
ADVANCE OF AN UPPER TROUGH MOVING THROUGH THE NRN PLAINS AND GREAT
LAKES TUES AND WED. INCREASING HEIGHTS WILL PROVIDE FOR GRADUALLY
WARMER TEMPERATURES. A WEAK FRONT WILL DRIFT INTO NRN MO TUESDAY
NIGHT AND WEDNESDAY AS THE TROUGH PASSES TO THE NORTH. WILL KEEP POPS
LOW AT THIS TIME AS CONVERGENCE WILL BE WEAK WITH AN UPPER RIDGE IN
PLACE.

DB

&&

.AVIATION...

FOR THE 00Z TAFS...THE STRONG CONVECTION HAS MOVED OUT OF KSTJ WITH
ONLY LIGHT CONVECTION EXPECTED AT THE KC TERMINALS FOR THE NEXT
HOUR. AN NARROW IFR/MVFR DECK HAS DEVELOPED JUST AHEAD OF THE COLD
FRONT ENTERING NW MO WITH THIS DECK TO MOVE INTO THE KC TERMINALS
THIS EVENING. ONCE THE FRONT MOVES THROUGH THE TERMINALS BTWN 03Z-
04Z...VFR CONDITIONS ARE EXPECTED. OTHERWISE...GUSTY N TO NW WINDS
ARE EXPECTED LATE THIS EVENING THROUGH SATURDAY MORNING.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR MOZ028-MOZ029-MOZ030-
     MOZ031-MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-
     MOZ044-MOZ045-MOZ046.

KS...FLASH FLOOD WATCH UNTIL 10 PM FRIDAY FOR KSZ057-KSZ103-KSZ104-
     KSZ105.
Hazardous weather outlook, May 15, 12:50 PM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT FRI MAY 15 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1250 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE ACROSS
EXTREME NORTHEASTERN KANSAS AND NORTHERN MISSOURI THIS AFTERNOON
ALONG AND NORTH OF A STATIONARY FRONT STRETCHING FROM JUST NORTH OF
KANSAS CITY TO SOUTH OF CHILLICOTHE TO MACON. SEVERE THUNDERSTORMS
WILL CONTINUE TO DEVELOP IN THE VICINITY OF THE WARM FRONT THROUGH
THIS AFTERNOON...MAINLY BETWEEN INTERSTATE 70 AND ROUTE 36. LARGE
HAIL AND DAMAGING WINDS ARE LIKELY WITH ISOLATED TORNADOES POSSIBLE.

BY LATE THIS AFTERNOON...A COLD FRONT WILL ENTER NORTHWESTERN
MISSOURI WITH THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE FRONT IS
EXPECTED TO REACH THE INTERSTATE 35 CORRIDOR BY 6 PM. THE PRIMARY
SEVERE WEATHER THREAT WITH THE THUNDERSTORMS ALONG THE FRONT WILL BE
LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES WILL
STILL BE POSSIBLE ALONG THE FRONTAL BOUNDARIES LATE THIS AFTERNOON
AND EARLY THIS EVENING. BY LATE THIS EVENING THE FRONT WILL MOVE A
MOUND CITY KANSAS TO WARRENSBURG TO BOONVILLE LINE WITH THE
THUNDERSTORMS ALONG THE COLD FRONT LIKELY EVOLVING A SQUALL LINE. THE
SEVERE THREAT WITH THE SQUALL LINE WILL BE LARGE HAIL AND DAMAGING
WINDS. THE STORMS ARE EXPECTED TO EXIT THE OUTLOOK AREA BY MIDNIGHT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...REPETITIVE ROUNDS OF
THUNDERSTORMS MAY LEAD TO THE POTENTIAL OF FLASH
FLOODING AND RIVER FLOODING...ESPECIALLY FOR AREAS IN NORTHERN
MISSOURI WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DB

In the hours before

Special weather statement, May 15, 6:12 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT FRI MAY 15 2009

KSZ105-MOZ037-043-152345-
CASS-JACKSON-JOHNSON-
612 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON...NORTHWESTERN CASS
AND SOUTHERN JACKSON COUNTIES UNTIL 645 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEAWOOD TO GRANDVIEW
TO BELTON...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BELTON AROUND 620 PM CDT.
  RAYTOWN...LEES SUMMIT AND RAYMORE AROUND 625 PM CDT.
  GREENWOOD AND LAKE WINNEBAGO AROUND 630 PM CDT.
  LAKE LOTAWANA AND PLEASANT HILL AROUND 635 PM CDT.

THE TOWN OF UNITY VILLAGE IS ALSO IN THE PATH OF THESE STORMS.

LAT...LON 3901 9431 3889 9416 3876 9423 3879 9466
      3891 9466 3901 9470

21
Special weather statement, May 15, 6:40 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT FRI MAY 15 2009

MOZ037-038-043-044-160015-
CASS-JACKSON-JOHNSON-LAFAYETTE-
640 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHWESTERN LAFAYETTE COUNTIES
UNTIL 715 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD...MOVING EAST AT 25 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ADDITIONALLY
EXTREMELY HEAVY RAIN AND FREQUENT LIGHTNING ARE EXPECTED AS WELL.

LAT...LON 3900 9395 3873 9392 3876 9439 3901 9441

CDB
Local storm report, May 15, 7:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      6 S TONGANOXIE          39.02N 95.08W
05/15/2009                   LEAVENWORTH        KS   EMERGENCY MNGR

            US 24-40 UNDER WATER AT CANTRELL RD, WATER DEPTH IS
            UNKNOWN

&&

ACH
Local storm report, May 15, 7:06 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
706 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      RIVERSIDE               39.17N 94.63W
05/15/2009                   PLATTE             MO   EMERGENCY MNGR

            FLOODING REPORTED ALONG LINE CREEK AT HOMESTEAD ROAD IN
            THE HOMESTEAD APARTMENTS. THREE DUPLEXES HAVE BEEN
            EVACUATED AND OTHERS MAY HAVE TO EVACUATE.

&&

ABAILEY
Special weather statement, May 15, 7:53 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT FRI MAY 15 2009

MOZ054-160130-
HENRY-
753 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN HENRY COUNTY UNTIL 830 PM
CDT...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTROSE...OR 11 MILES SOUTHWEST OF
CLINTON...MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  DEEPWATER AROUND 810 PM CDT.

THE TOWN OF BROWNINGTON IS ALSO IN THE PATH OF THIS STORM.

LAT...LON 3820 9391 3821 9392 3821 9402 3831 9397
      3827 9352 3824 9352 3821 9353 3822 9357
      3820 9357

CDB
Local storm report, May 15, 7:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      RIVERSIDE               39.17N 94.63W
05/15/2009                   PLATTE             MO   EMERGENCY MNGR

            FLOODING REPORTED ALONG LINE CREEK AT HOMESTEAD ROAD IN
            THE HOMESTEAD APARTMENTS. THREE DUPLEXES HAVE BEEN
            EVACUATED AND OTHERS MAY HAVE TO EVACUATE...CORRECTED FOR
            NEW TIME PER EMERGENCY MANAGER.

&&

ABAILEY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTRiver Flood WarningEAXHoward22 hr
May 15, 7:53 PM CDTSpecial Weather StatementEAXHenry37 min
May 15, 8:19 PM CDTRiver Flood WarningEAXCooper, Saline4 days
May 15, 8:19 PM CDTRiver Flood WarningEAXClay, Jackson, Ray25 hr
May 15, 8:19 PM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline54 hr
May 15, 8:19 PM CDTRiver Flood WarningEAXCarroll, Chariton, Saline4 days
May 15, 8:24 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline4 hr
May 15, 9:25 PM CDTAreal Flood WarningEAXCarroll, Chariton, Howard, Lafayette, Livingston, Macon and 2 more48 hr
May 15, 9:49 PM CDTAreal Flood WarningEAXCaldwell, Clay, Clinton, Platte, Ray40 hr
May 15, 11:59 PM CDTAreal Flood WarningEAXCooper, Howard, Pettis, Saline19 hr
May 16, 1:30 AM CDTRiver Flood WarningEAXCooper31 hr
May 16, 2:40 AM CDTRiver Flood WarningEAXJohnson, Pettis11 hr
May 16, 9:59 AM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
May 16, 9:59 AM CDTRiver Flood WarningEAXCooper, Howard4 days
May 16, 12:08 AM CDTAreal Flood WarningEAXAtchison12 hr

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.